Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 5, 2013, 3:46 PM EDT for Loudon County, McMinn County, Monroe County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2013, 3:46 PM EDT (19:46 UTC)
- Expired
- Jun 5, 2013, 6:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Loudon County, TN, McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:00 PM EDT | FLASH FLOOD | Sweetwater, TN | 7 TO 8 ROADS WERE BRIEFLY CLOSED BETWEEN SWEETWATER AND MADISONVILLE. |
| Jun 5, 4:15 PM EDT | FLASH FLOOD | Athens, TN | WATER IN THE BASEMENT OF THE COUNTY COURTHOUSE AS WELL AS TWO HOMES. ONE CAR STRANDED IN A LOW-LYING AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
615 WGUS54 KMRX 051946 FFWMRX TNC105-107-123-052245- /O.NEW.KMRX.FF.W.0011.130605T1946Z-130605T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 346 PM EDT WED JUN 5 2013 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... LOUDON COUNTY IN EAST TENNESSEE... MCMINN COUNTY IN EAST TENNESSEE... THIS INCLUDES THE CITY OF ATHENS... MONROE COUNTY IN EAST TENNESSEE... THIS INCLUDES THE CITIES OF...SWEETWATER...MADISONVILLE... * UNTIL 645 PM EDT * AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR ATHENS...MOVING NORTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENGLEWOOD...NIOTA AND PHILADELPHIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3575 8445 3566 8423 3530 8456 3536 8475 $$ DGS
1 follow-up statement
976 WGUS74 KMRX 052033 FFSMRX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 433 PM EDT WED JUN 5 2013 TNC105-107-123-052245- /O.CON.KMRX.FF.W.0011.000000T0000Z-130605T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOUDON TN-MCMINN TN-MONROE TN- 433 PM EDT WED JUN 5 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR MONROE...MCMINN AND LOUDON COUNTIES... AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AREAS OF HEAVY RAINFALL PRODUCING FLASH FLOODING. THUNDERSTORMS MOVING ACROSS THE AREA HAVE GENERATED HEAVY RAINFALL OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAIN AS FALLEN OVER PORTIONS OF THE AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3575 8445 3566 8423 3530 8456 3536 8475 $$ MJB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 1:13 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 5, 1:13 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 113 PM EDT WED JUN 5 2013 .AVIATION... SHOWERS AND THUNDERSTORMS ARE MOST LIKELY TO IMPACT CHA OVER THE NEXT FEW HOURS...WITH IFR CONDITIONS POSSIBLE AT TIMES. TS PROBABILITY IS LOWER AT TYS AND TRI THROUGH THE EVENING. LATER TONIGHT AND TOMORROW...FORECAST CONFIDENCE IS LOW AS WE WILL BE IN A MOIST AIR MASS WITH VERY LITTLE ORGANIZED LIFT. THIS MAKES IT DIFFICULT TO DETERMINE TIMING OF ANY SHOWERS AND/OR LOWERED CEILINGS. WITH A SE FLOW OF MOISTURE COMING INTO THE SOUTHERN TN VALLEY...WILL BRING MVFR CEILINGS INTO CHA BEFORE SUNRISE. SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE AS WELL...BUT CONFIDENCE IS TOO LOW TO MENTION AT THIS TIME. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
Hazardous weather outlook, Jun 5, 3:55 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 355 AM EDT WED JUN 5 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 355 AM EDT WED JUN 5 2013 /255 AM CDT WED JUN 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THERE MAY BE SOME BRIEF ISOLATED SEVERE STORMS THIS AFTERNOON...WITH HAIL UP TO QUARTER SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION LATER THIS WEEK...AS TROPICAL MOISTURE MOVES NORTHWARD FROM THE GULF OF MEXICO. AS A RESULT...LOCALLY HEAVY RAINFALL LEADING TO THE POTENTIAL FOR FLOODING WILL BE POSSIBLE FROM THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... THIS AFTERNOON...THERE MAY BE A BRIEF PERIOD FOR LOCAL SPOTTER ACTIVATION.
In the hours before
Special weather statement, Jun 5, 2:13 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 213 PM EDT WED JUN 5 2013 TNZ081-098-099-051900- HAMILTON TN-MARION TN-SEQUATCHIE TN- 113 PM CDT WED JUN 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE COUNTIES UNTIL 200 PM CDT/300 PM EDT/... AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JASPER...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITWELL...SIGNAL MOUNTAIN...MARTIN SPRINGS...POWELLS CROSSROADS...LONE OAK AND RED BANK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Jun 5, 2:30 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT WED JUN 5 2013 TNZ098-099-051915- HAMILTON TN-MARION TN- 230 PM EDT WED JUN 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES UNTIL 315 PM EDT/215 PM CDT/... AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF LOOKOUT MOUNTAIN...OR 8 MILES NORTHWEST OF CHATTANOOGA VALLEY...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA...LOOKOUT MOUNTAIN...SIGNAL MOUNTAIN...HARRISON...RED BANK...EAST BRAINERD... MIDDLE VALLEY...OOLTEWAH AND COLLEGEDALE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Jun 5, 3:02 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT WED JUN 5 2013 TNZ083-084-099-100-051945- BRADLEY TN-HAMILTON TN-MEIGS TN-RHEA TN- 302 PM EDT WED JUN 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...HAMILTON...BRADLEY AND RHEA COUNTIES UNTIL 345 PM EDT... AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 11 MILES NORTH OF CHATTANOOGA...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DAYTON... SODDY-DAISY...SHADY GROVE...SALE CREEK...GRAYSVILLE...HOPEWELL AND BIRCHWOOD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Jun 5, 3:41 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 341 PM EDT WED JUN 5 2013 TNZ069-071-073-052030- KNOX TN-NORTH SEVIER TN-NW BLOUNT TN- 341 PM EDT WED JUN 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...EXTREME WESTERN SEVIER AND KNOX COUNTIES UNTIL 430 PM EDT... AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EAGLETON VILLAGE...OR 5 MILES EAST OF ALCOA...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WILDWOOD...SEYMOUR AND LAKE FOREST. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 24 min |
| Jun 5, 2:50 PM EDT | Areal Flood Advisory | MRX | Monroe | 115 min |
| Jun 5, 3:37 PM EDT | Areal Flood Advisory | MRX | McMinn | 113 min |
| Jun 5, 4:26 PM EDT | Areal Flood Advisory | MRX | Hamilton | 109 min |
| Jun 5, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 45 min |
| Jun 5, 4:55 PM EDT | Areal Flood Advisory | MRX | Blount, Hamblen, Jefferson, Knox, Sevier | 3 hr |
| Jun 5, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hancock, Hawkins | 30 min |
| Jun 5, 5:34 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 41 min |
| Jun 5, 5:48 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 42 min |
| Jun 5, 5:59 PM EDT | Areal Flood Advisory | MRX | Grainger, Hancock, Hawkins | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.